Study Title:

A patient presenting with symptomatic hypomagnesemia caused by metformin-induced diarrhoea: a case report

Study Abstract

Introduction: Metformin is licensed for treatment of diabetes mellitus type 2. This report describes a patient on metformin who developed diarrhoea and symptomatic hypomagnesemia. To the author's knowledge, this is the first report on metformin-induced symptomatic hypomagnesemia.

Case presentation: The patient was a 57-year old Caucasian male with diabetes mellitus type 2. He had been on metformin for nine years and presented with chronic diarrhoea, spasms, paresthesias, pain, and malaise. Blood tests revealed hypomagnesemia, hypocalcemia, and hypokalemia.

Conclusion: Drugs associated with diarrhoea may induce malabsorption. If malabsorption is substantial it may result in further symptoms of clinical importance. In some cases potentially life-threatening conditions may occur.

Study Information

Cases J . 2009 Oct 16;2:156. doi: 10.1186/1757-1626-2-156.

Full Study

https://pubmed.ncbi.nlm.nih.gov/19946527/